Alert archive / Arizona / Severe Thunderstorm Warnings in 2011
Severe Thunderstorm Warning 112, NWS Las Vegas, NV
NWS Las Vegas, NV issued this severe thunderstorm warning at Jul 31, 2011, 3:19 PM MST for Mohave County, Arizona. It was in force for 41 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 31, 2011, 3:19 PM MST (22:19 UTC)
- Expired
- Jul 31, 2011, 4:00 PM MST
- In force
- 41 min
- Issued by
- NWS Las Vegas, NV
- Area
- Storm-based polygon
County Mohave County, AZ
The radar
The Cedar City radar (KICX), 74 km from the middle of the area, began a volume at 22:21 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Flgstf/Belemont, AZ (KFGZ), launched 12:00Z, 10.3 hours before the alert went out and 217 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 291 J/kg
- Mixed-layer CIN
- -51 J/kg
- Mixed-layer LCL
- 1089 m above ground
- 0-6 km bulk shear
- 16 kt
- 0-1 km storm-relative helicity
- 30 m²/s²
- 0-3 km storm-relative helicity
- 52 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
395
WUUS55 KVEF 312219
SVRVEF
AZC015-312300-
/O.NEW.KVEF.SV.W.0112.110731T2219Z-110731T2300Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LAS VEGAS NV
319 PM MST SUN JUL 31 2011
THE NATIONAL WEATHER SERVICE IN LAS VEGAS HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTHEASTERN MOHAVE COUNTY IN NORTHWEST ARIZONA...
* UNTIL 400 PM MST.
* AT 315 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 21
MILES SOUTHWEST OF COLORADO CITY...AND MOVING NORTHEAST AT 20 MPH.
* LOCATIONS IMPACTED INCLUDE...COLORADO CITY.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
THIS STORM IS CAPABLE OF PRODUCING DAMAGING WINDS WHICH CAN BRING
DOWN TREES AND POWER LINES AND CAUSE SIGNIFICANT BLOWING DUST AND
DEBRIS. IN ADDITION...HAIL AND LIGHTNING ARE LIKELY. LIGHTNING CAN
KILL! TAKE COVER IN A SUBSTANTIAL SHELTER AND STAY AWAY FROM WINDOWS
UNTIL THE STORM PASSES.
REPORT SEVERE WEATHER BY POSTING YOUR REPORT TO THE LAS VEGAS
NATIONAL WEATHER SERVICE FACEBOOK PAGE OR TWITTER #NWSVEGAS.
&&
LAT...LON 3671 11316 3679 11335 3700 11315 3699 11313
3701 11311 3700 11280 3699 11274 3701 11273
3701 11271 3700 11271
TIME...MOT...LOC 2218Z 216DEG 17KT 3677 11322
$$
KENNEDY2 follow-up statements
523
WWUS55 KVEF 312238
SVSVEF
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LAS VEGAS NV
338 PM MST SUN JUL 31 2011
AZC015-312300-
/O.CON.KVEF.SV.W.0112.000000T0000Z-110731T2300Z/
MOHAVE AZ-
338 PM MST SUN JUL 31 2011
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 400 PM MST
FOR NORTHEASTERN MOHAVE COUNTY...
AT 336 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS
LOCATED 14 MILES SOUTHWEST OF COLORADO CITY...MOVING NORTHEAST AT 20
MPH.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
THIS STORM IS CAPABLE OF PRODUCING LARGE HAIL THAT CAN CAUSE INJURY
AND DAMAGE PROPERTY. IN ADDITION...STRONG WINDS AND LIGHTNING ARE
LIKELY. LIGHTNING CAN KILL! TAKE SHELTER IN A STURDY BUILDING. IF IT
IS SAFE TO DO SO...TAKE APPROPRIATE ACTIONS TO PROTECT VEHICLES AND
PROPERTY.
REPORT SEVERE WEATHER BY POSTING YOUR REPORT TO THE LAS VEGAS
NATIONAL WEATHER SERVICE FACEBOOK PAGE OR TWITTER #NWSVEGAS.
&&
LAT...LON 3671 11316 3679 11335 3700 11315 3699 11313
3701 11311 3700 11280 3699 11274 3701 11273
3701 11271 3700 11271
TIME...MOT...LOC 2237Z 216DEG 17KT 3684 11315
$$
KENNEDY336
WWUS55 KVEF 312258
SVSVEF
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LAS VEGAS NV
358 PM MST SUN JUL 31 2011
AZC015-312308-
/O.EXP.KVEF.SV.W.0112.000000T0000Z-110731T2300Z/
MOHAVE AZ-
358 PM MST SUN JUL 31 2011
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN MOHAVE COUNTY
WILL EXPIRE AT 400 PM MST...
THIS THUNDERSTORM IS STILL SEVERE BUT HAS MOVED OUT OF THE ORIGINAL
WARNING AREA. A NEW WARNING HAS BEEN ISSUED TO EXPAND THE AREA
IMPACTED BY THIS STORM. PLEASE SEE THE LATEST SEVERE THUNDERSTORM
WARNING FOR DETAILS.
LAT...LON 3671 11316 3679 11335 3700 11315 3699 11313
3701 11311 3700 11280 3699 11274 3701 11273
3701 11271 3700 11271
TIME...MOT...LOC 2258Z 216DEG 17KT 3692 11308
$$
KENNEDYWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Las Vegas, NV wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 31, 12:58 PM MST, 2 hours 21 minutes earlier.
Area forecast discussion, Jul 31, 12:58 PM MST, 2 hours 21 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LAS VEGAS NV 1258 PM PDT SUN JUL 31 2011 .SYNOPSIS...THUNDERSTORM COVERAGE IS EXPECTED TO INCREASE THIS AFTERNOON AND EVENING AS A LOW PRESSURE SYSTEM MOVES UP THROUGH SOUTHEAST CALIFORNIA AND SOUTHERN NEVADA. A DRIER SOUTHWEST FLOW WILL GRADUALLY SPREAD ACROSS THE REGION TUESDAY THROUGH THURSDAY...WITH THUNDERSTORM CHANCES ENDING FROM WEST TO EAST. && .UPDATE...EXTENSIVE CLOUD COVER HAS INHIBITED THUNDERSTORM DEVELOPMENT BUT WIDESPREAD LIGHT TO MODERATE SHOWERS HAVE BEEN COMMON SO FAR TODAY. THESE HAVE BEEN ENHANCED BY THE LARGE UPPER LEVEL CIRCULATION MOVING FROM NORTHERN BAJA INTO SOUTHERN CALIFORNIA...AND AN MCV MOVING UP THROUGH NORTHWEST ARIZONA. THE LOW MOVING UP THROUGH SOUTHERN CALIFORNIA WILL PROVIDE DYNAMIC FORCING FOR MUCH OF SAN BERNARDINO...INYO...ESMERALDA AND NYE COUNTIES. THOUGH SHOWERS AND THUNDERSTORMS WILL OCCUR IN PROBABLY ALL ZONES WITHIN THE FORECAST AREA TODAY...THE MAIN FOCUS FOR NUMEROUS THUNDERSTORMS AND MORE EXTENSIVE HEAVY RAINFALL AND POTENTIAL FLASH FLOODING SHOULD BE THAT AREA MOST INFLUENCED BY THE UPPER LOW. A FLASH FLOOD WATCH WAS ISSUED TO HIGHLIGHT THIS THREAT AND POPS/QPF WERE INCREASED ACCORDINGLY. AREAS THAT WERE SEEING MORE SUNSHINE SUCH AS CENTRAL AND SOUTHERN MOHAVE COUNTY WILL ALSO SEE SOME HEAVY RAIN PRODUCING THUNDERSTORMS...BUT MORE ISOLATED. WITH SURFACE DEWPOINTS IN THE 60S AND PWAT VALUES OVER 1.5 INCHES ANY PLACE THERE IS DEEP CONVECTION WILL SEE HEAVY RAINFALL. && .PREV DISCUSSION... 242 AM PDT SUN JUL 31 2011 .SHORT TERM...CONVECTION IS PULLING AN ALL-NIGHTER AGAIN TONIGHT. THE TWO MAIN AREAS OF CONCERN AT 2 AM WERE THE NEVADA NATIONAL SECURITY SITE AND CALIFORNIA HIGHWAY 62 IN THE EXTREME SOUTHERN CWA. THE MAIN FEATURE OF CONCERN TODAY IS THE DISTURBANCE LIFTING NORTH INTO CALIFORNIA FROM THE BAJA. MODELS PICK UP ON IT WELL IN THE 400-200 MB POTENTIAL VORTICITY FIELD...AND SHOW IT MOVING SLOWLY NORTH ACROSS SOUTHERN CALIFORNIA THIS MORNING TOWARDS LAS VEGAS THIS AFTERNOON. THUNDERSTORMS ALONG HIGHWAY 62 EARLY THIS MORNING COULD BE THE FIRST WAVE OF ACTIVITY ASSOCIATED WITH THIS FEATURE. ELSEWHERE...LEFT THE FLASH FLOOD WATCH FOR THE EASTERN SIERRA AND THE OWENS VALLEY IN PLACE. SKIES WERE CLEARING IN THAT AREA EARLY THIS MORNING...WHICH COULD ENHANCE DESTABILIZATION IN THE HEAT OF THE DAY...AND MELTING SNOW WILL ENHANCE RUNOFF POTENTIAL FROM ANY THUNDERSTORMS WHICH DEVELOP OVER THE MOUNTAINS. MAIN CHANGE LATER IN THE SHORT TERM WAS TO SLOW DOWN THE DRYING TREND AS THE MODELS ARE BACKING OFF A BIT ON THE ARRIVAL OF DRY SOUTHWEST FLOW...A COMMON TREND IN SITUATIONS LIKE THIS ONE. CANT ELABORATE ANY MORE AT THIS TIME...STORMS ARE STARTING TO TAKE HIGHER PRIORITY. .LONG TERM...WEDNESDAY THROUGH SUNDAY...TROUGHING ALONG THE WEST COAST MAINTAINS SOUTHWEST FLOW OVER THE AREA THROUGH THE FIRST SEVERAL DAYS OF THE EXTENDED. HIGH PRESSURE THEN REBUILDS NEAR THE FOUR CORNERS AND MOISTURE BEGINS TO INCREASE ACROSS THE SOUTH NEXT WEEKEND. FOLLOWED THE INHERITED FORECAST WITH A MENTION OF STORMS IN MOHAVE COUNTY WITH DRY CONDITIONS ELSEWHERE FOR NOW. ONE OTHER ITEM TO NOTE...MODELS ARE FORECASTING ANOTHER TROPICAL SYSTEM LATE IN THE WEEK BUT IT DOES NOT APPEAR THAT IT WILL BE A FACTOR FOR WEATHER IN THE SOUTHWEST. TEMPERATURES IN GENERAL ARE EXPECTED TO BE NEAR SEASONAL AVERAGES AND THE DEEP SOUTHWESTERLY FLOW WILL PROVIDE GUSTY CONDITIONS TO MANY AREAS AT TIMES. .AVIATION...FOR MCCARRAN...AFTERNOON AND EVENING STORMS ARE POSSIBLE AGAIN TODAY WITH UNSTABLE CONDITIONS AND PLENTY OF AVAILABLE MOISTURE. DEBRIS CLOUDS WITH BASES AOA 14K FEET TONIGHT AND GENERALLY 10-14K FEET ON SUNDAY BUT COULD GET AS LOW AS 8K FEET WHERE THUNDERSTORMS DEVELOP. THE STORMS COULD CREATE GUSTY AND ERRATIC WIND CONDITIONS AT THE AIRPORT. FOR THE REST OF SOUTHERN NEVADA...NORTHWEST ARIZONA...AND SOUTHEAST CALIFORNIA...THE MAIN WEATHER IMPACT TODAY WILL BE GUSTY AND ERRATIC WINDS AND REDUCED CIGS WITH ISOLATED REDUCTION IN VSBY IN AND NEAR THUNDERSTORMS. A DISTURBANCE MOVING INTO THE AREA FROM THE SOUTH COULD ENHANCE TSRA DEVELOPMENT TODAY. EXCEPT WHEN ASSOCIATED WITH THUNDERSTORMS...WINDS WILL FAVOR TYPICAL DIURNAL DIRECTIONS AND SPEEDS WITH CLOUD COVER MAINLY SCT-BKN AOA 14K FEET. && .VEF WATCHES/WARNINGS/ADVISORIES... .VEF WATCHES/WARNINGS/ADVISORIES... NV...FLASH FLOOD WATCH UNTIL 10 PM PDT THIS EVENING FOR NVZ014-017. AZ...NONE. CA...FLASH FLOOD WATCH UNTIL 10 PM PDT THIS EVENING FOR CAZ519>526. && UPDATE...ADAIR PREV DISCUSSION...MORGAN/SALMEN HTTP://WEATHER.GOV/LASVEGAS
Hazardous weather outlook, Jul 31, 2:59 AM MST, 12 hours 20 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LAS VEGAS NV 259 AM PDT SUN JUL 31 2011 CAZ519-520-010700- EASTERN SIERRA SLOPES-OWENS VALLEY- 259 AM PDT SUN JUL 31 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CALIFORNIA. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS ARE EXPECTED TO DEVELOP OVER THE SIERRA NEVADA RANGE AGAIN TODAY...BRINGING A THREAT OF LOCALLY HEAVY RAIN. MELTING SNOW WILL ENHANCE THE RUNOFF FROM ANY STORMS THAT DEVELOP...AND A FLASH FLOOD WATCH REMAINS IN EFFECT THROUGH 10 PM. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY THUNDERSTORM CHANCES WILL CONTINUE ON MONDAY...BUT WILL DECREASE SOMEWHAT AS DRIER AIR STARTS TO MOVE IN. ISOLATED SEVERE WEATHER IS POSSIBLE ON MONDAY...AND HAZARDOUS WEATHER IS NOT LIKELY TUESDAY THROUGH SATURDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER REPORTS OF FLOODING WILL BE NEEDED THIS AFTERNOON AND EVENING. AZZ001>003-036-CAZ521>527-NVZ014>022-010700- NORTHWEST PLATEAU-LOWER COLORADO RIVER VALLEY-NORTHWEST DESERTS- LAKE MEAD NATIONAL RECREATION AREA-WHITE MOUNTAINS OF INYO COUNTY- DEATH VALLEY NATIONAL PARK-WESTERN MOJAVE DESERT- EASTERN MOJAVE DESERT-MORONGO BASIN-CADIZ BASIN- SAN BERNARDINO COUNTY-UPPER COLORADO RIVER VALLEY- ESMERALDA AND CENTRAL NYE COUNTY-LINCOLN COUNTY- NORTHEAST CLARK COUNTY-WESTERN CLARK AND SOUTHERN NYE COUNTY- SHEEP RANGE-SPRING MOUNTAINS-LAS VEGAS VALLEY- SOUTHERN CLARK COUNTY- 259 AM PDT SUN JUL 31 2011 /259 AM MST SUN JUL 31 2011/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST ARIZONA...CALIFORNIA AND SOUTHERN NEVADA. .DAY ONE...TODAY AND TONIGHT SCATTERED THUNDERSTORMS ARE EXPECTED AGAIN TODAY AND TONIGHT. THE GREATEST COVERAGE OF STORMS IS EXPECTED TO BE IN SAN BERNARDINO AND CLARK COUNTIES...WHERE FLASH FLOODING WILL BE THE MAIN THREAT. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY THUNDERSTORM CHANCES WILL DECREASE FROM WEST TO EAST DURING THE WEEK AS DRIER AIR MOVES IN. ISOLATED SEVERE WEATHER AND FLASH FLOODING WILL BE POSSIBLE MONDAY THROUGH WEDNESDAY...AND HAZARDOUS WEATHER IS NOT LIKELY THURSDAY THROUGH SATURDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED TODAY. MORGAN
In the hours before
Local storm report, Jul 31, 11:40 AM MST, 3 hours 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAS VEGAS NV
1140 AM PDT SUN JUL 31 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1136 AM HEAVY RAIN PAHRUMP 36.21N 115.99W
07/31/2011 U0.00 INCH NYE NV TRAINED SPOTTER
SPOTTER REPORTED HEAVY RAIN WITH WATER RUNOFF THE SIDE OF
THE ROAD AND WATER IN DITCHES. THE SPOTTER ALSO REPORTED
RAIN DROPLETS OF GREATER THAN A QUARTER.
&&
JHURLEYLocal storm report, Jul 31, 11:42 AM MST, 3 hours 37 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE LAS VEGAS NV
1142 AM PDT SUN JUL 31 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1136 AM HEAVY RAIN PAHRUMP 36.21N 115.99W
07/31/2011 U0.00 INCH NYE NV TRAINED SPOTTER
SPOTTER REPORTED HEAVY RAIN WITH WATER RUNOFF THE SIDE OF
THE ROAD AND WATER IN DITCHES.
&&
JHURLEYThe office that day
Everything else NWS Las Vegas, NV issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 30, 5:46 PM MST | Areal Flood Advisory | VEF | Mohave | 89 min |
| Jul 31, 12:27 PM MST | Areal Flood Advisory | VEF | Mohave | 93 min |
| Jul 31, 3:14 PM MST | Areal Flood Advisory | VEF | Mohave | 3 hr |
| Jul 31, 3:23 PM MST | Severe Thunderstorm Warning | VEF | Mohave | 39 min |
| Jul 31, 3:57 PM MST | Severe Thunderstorm Warning | VEF | Mohave | 48 min |
Nearby
Severe Thunderstorm Warnings in Arizona, 2011Every severe thunderstorm warning in 2011
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.